I've been taking Fosamax to treat Osteoporosis for the last 14 years. Recently I heard
that due to spontanous factures of the femur patients should be given a 6 month break from
taking Fosamax. I've also heard that there is no proof that Fosamax continues to work
after a patient has been on the drug for longer then 5 years. Can anyone shed some light
on this subject? My reason for questioning at this time is because I've recently developed
Acid Reflux and am now treating for this condition. Also is it possible that my newly developed
Acid Reflux is a direct result of taking Fosamax for sooooo long?
Thank you for all replies.
Yes, long term usage more than 5 years with fosamax is not recommended for these reasons. Fosamax may also be associated with GI side effects which could further complicate the reflux. Though a break is recommended at this time it is best advised to discuss this with your treating doctor before taking the decision.
Hope this information is helpful.
bone saving lifestyle strategies
- - - - - - - - - - - - - - - - - - - - - - -
consume 6-8 servings of fruits and veg each day
minimize or eliminate caffiene
minimize or eliminate alcohol
minimize or eliminate soft drinks
minimize or eliminate animal protein
consume 500 mg of calcium daily from plant sources
have vit D level tested and supplement accordingly
exercise 30-60 minutes a day
Stop taking the Fosamax. It's poison, and there's information all over the internet about how this drug can ruin people's lives. Even the preserved bone is old bone and not good quality. Look up Fosamax and joint pain, etc. STOP the drug and do not go back on it no matter what the ignorant doctors tell you. The doctors ignor all the patient complaints and only believe the chart the drug company gives them. Fosamax can cause dead jaw, severe bone/joint pain, broken bones, arthritus, teeth problems, retial problems/bleeding including blindness and of coarse acid reflux. The worst part is, and this the doctors don't tell patients, is that the side effects can cause permenant damage (nobody seems to know or say about how long syptoms pesist or if they ever go away after stopping the drug).
It's also horrible that after stopping the drug, it remains on the bones for around 10 years. Most people who stop want the poison flushed out of their system but sadly that can't be done.
The doctors will tell you a pelvis or spinal fracture is bad too which yes it is. However, drinking poison is not he solution. I think a person takes a far greater risk by taking this poison then the risk of fracture, which again this may cause femur fractures anyway that send otherwise perfectly healthy people to nursing homes.
I second everything Steve145 has said here!! I started taking Fosamax in 2004. Within 2 weeks I started having a severe burning pain in my buttocks/hips. I couldn't tell if it was bone pain or muscle pain but it would wake me from a sound sleep and be SO painful it would drive me from my bed. After rising I would be pain free until the next night. My doctor encouraged me to keep taking Fosamax, as well as the endocrinologist. They did not think there was a connection to Fosamax. I continued to take it for 2years, 5months and still had this horrendous burning pain. Against Dr's advice I chose to stop taking Fosamax. It's almost 6years later and I STILL have the severe burning pain!! It has not lessened!! I have gone out on the web and I have learned a lot about biphosphanates. I will NEVER take any of these drugs again and I hope and pray I have not done more serious injury to myself by taking it as long as I did. To sum up a little of what I've learned:
Drugs like aspirin or penicillin, etc., don't remain in our bodies very long, only hours or days, because the body breaks them down and eliminates them. Fosamax is VERY different. The body can't change it and can only eliminate SOME of it. The rest of the Fosamax stays in the body's skeleton for at least a decade and probably much longer.
The body naturally works to take away OLD bone and replace it with NEW bone. Fosamax works to strenghthen OLD bone while interfering with the making and REPLACING of NEW bone. This OLD bone remains OLD and becomes fragile and brittle, hence broken femurs, hip bones, necrosis of the jaw, etc., etc.
Patients can stop taking Fosamax altogether and 5 years later the Fosamax the patient has already taken is still working to interfere with the body's normal way of replacing bone. It's like not being able to stop a moving train!!
Good luck to both of us,
P.S. The web is also full of info about people who have law suits against the drug maker.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.